Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 7, 2003, 6:33 PM EDT for Cambria County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 7, 2003, 7:30 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cambria County, PA
The radar
The State College radar (KCCX), 73 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS51 KCTP 072233 SVRCTP PAC021-072330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 632 PM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 730 PM EDT. * AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BELSANO...OR 11 MILES NORTH OF NANTY-GLO...MOVING EAST SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELSANO AROUND 640 PM. CARROLLTOWN AROUND 650 PM. EBENSBURG AROUND 655 PM. LORETTO AROUND 705 PM. GALLITZIN AND CRESSON AROUND 715 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4065 7885 4054 7891 4043 7858 4057 7847 LAMBERT $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:00 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 7, 6:00 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 600 PM EDT MON JUL 07 2003 EARLY UPDATE TO REMOVE A FEW COUNTIES FROM THE FLOOD WATCH/SEVERE THUNDERSTORM WATCH AS CONVECTION HEADED FURTHER SOUTHWARD. OTHERWISE...NO MAJOR CHANGES IN EVENING FORECAST. ------------------------------------------------------------------- FIRST ROUND OF CONVECTION NEARING EASTERN BORDER OF CWA AND...BASED ON PRESENT MOVEMENT...SHOULD EXIT BY 4 PM THIS AFTERNOON. ANOTHER ROUND OF CONVECTION IN OHIO WILL REACH WESTERN AREAS THIS EVENING. WATCH BOX ISSUED FOR OHIO AND WESTERN PA FOR THIS EVENING INCLUDES MY WESTERN COUNTIES. WILL ISSUE FLOOD WATCH FOR SAME COUNTIES AS SOME AREAS HAD HEAVY RAINFALL SUNDAY AND EARLIER TODAY. NOT MUCH CHANGE EXPECTED THROUGH FRIDAY AS A FRONT LIES NW TO SE ACROSS THE AREA A WEAK SHORTWAVES MOVE ALONG THE FRONT. WITH COPIOUS MOISTURE TO THE SOUTH OF THE FRONT PLENTY OF CONVECTION LIKELY THROUGH THE WEEK WITH TIMING DIFFICULT AS DEVELOPMENT WILL BE TIED TO UPPER JET MAXES AND WEAK VORTICITY CENTERS...AND MCS DEVELOPMENT POSSIBLE. COOLER...SOMEWHAT DRIER AIR TO ARRIVE FOR THE WEEKEND WITH GRADUAL WARMING AND INCREASE IN HUMIDITY DURING THE WEEKEND. NEXT FRONT PROGGED THROUGH AREA ON MONDAY. ISC GRIDS OUT. WRKMIS SHORTLY. .CTP... PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ024...PAZ033. SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT MONDAY FOR ZONES PAC021... PAC111. RXR
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 13 hours 33 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 500 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY. THE STORMS COULD BE LOCALLY SEVERE...WITH STRONG WIND GUSTS THE MAIN SEVERE WEATHER THREAT. SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE TORRENTIAL RAINFALL LEADING TO LOCAL DRAINAGE PROBLEMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON TUESDAY...AND SOME OF THESE STORMS COULD ONCE AGAIN BE STRONG TO LOCALLY SEVERE. A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG THUNDERSTORMS. COOLER AND LESS HUMID AIR WILL BRIEFLY ARRIVE IN ITS WAKE ON THURSDAY...BEFORE THE FRONT MOVES BACK NORTH AS A WARM FRONT SIGNALLING ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DEVOIR
In the hours before
Special weather statement, Jul 7, 12:57 PM EDT, 5 hours 36 minutes before
PAZ012-019-027-028-036-037-041-042-045-046-049>053-056>059-063>066- 071900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1257 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CENTRAL PENNSYLVANIA... AND MUCH OF THE SUSQUEHANNA VALLEY THIS AFTERNOON... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS FROM STATE COLLEGE AND RENOVO...EAST TO LOCK HAVEN...MILLHEIM AND MCCLURE. ADDITIONAL THUNDERSTORMS WERE DEVELOPING IN A LINE BOTH TO THE NORTH AND SOUTH OF THIS MAIN AREA OF RAIN. THE SHOWERS AND STORMS WERE MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORMS WILL INTENSIFY DURING THE MID AFTERNOON AS THEY MOVE INTO THE VERY WARM AND HUMID AIRMASS IN PLACE ACROSS THE SUSQUEHANNA VALLEY. VERY HEAVY RAIN OF ONE INCH IN 30 MINUTES WILL FALL IN SOME LOCATIONS ...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS ACROSS THE SUSQUEHANNA VALLEY. SEEK SHELTER INDOORS AND AWAY FROM WINDOWS AS THE STORMS APPROACH. LAMBERT/BLEISTEIN
Special weather statement, Jul 7, 3:15 PM EDT, 3 hours 18 minutes before
PAZ010-011-017-024-033-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT MON JUL 7 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK AND SOMERSET. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. IF STORMS APPROACH...FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP RXR/BCL/SND
Special weather statement, Jul 7, 3:17 PM EDT, 3 hours 16 minutes before
PAZ059-066-072015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 317 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS LANCASTER AND LEBANON COUNTIES THROUGH 415 PM... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF MYERSTOWN TO MIDDLETOWN...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ELIZABETHTOWN AROUND 325 PM...RHEEMS... BRICKERVILLE AROUND 330 PM...MANHEIM...DENVER AROUND 335 PM...ADAMSTOWN...REAMSTOWN...MOUNT JOY...AND LITITZ AROUND 340 PM AND ROTHSVILLE AROUND 345 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Local storm report, Jul 7, 3:49 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
349 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM HOMETOWN PA WIND DAMAGE
07/07/03 SCHUYLKILL TREES AND POWER LINES
BLOWN DOWN DOWN
LAMBERTSpecial weather statement, Jul 7, 5:32 PM EDT, 1 hour 1 minute before
PAZ010-011-017-024-033-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 532 PM EDT MON JUL 7 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CAMERON...CLEARFIELD AND ELK. ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN SOUTHWESTERN PENNSYLVANIA... CAMBRIA AND SOMERSET. A LINE OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS CAMBRIA AND SOMERSET COUNTIES IN PENNSYLVANIA BETWEEN 645 PM AND 745 PM. STRONG...POSSIBLY DAMAGING WIND GUSTS OF OVER 60 MPH FROM THE WEST ARE EXPECTED WITH THIS LINE OF STORMS...ALONG WITH FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS OF AROUND AN INCH ARE ALSO LIKELY. FURTHER NORTH ACROSS CLEARFIELD...ELK AND CAMERON COUNTIES...SEVERE WEATHER IS NO LONGER EXPECTED. A 1 TO 2 HOUR PERIOD OF LIGHT TO MODERATE RAIN...WITH JUST A FEW RUMBLES OF THUNDER WILL OCCUR. BCL/RXR/KL/CS
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:38 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 67 min |
| Jul 6, 8:53 PM EDT | Severe Thunderstorm Warning | CTP | York | 52 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 53 min |
| Jul 7, 7:12 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 33 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 68 min |
| Jul 7, 7:51 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 69 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.